Illinois, 2023

Hail and Damaging Wind in Illinois, May 14, 2023

May 14, 2023 · NWS LSX · 9 events in 4 counties and zones

A lingering warm front as well as remnant outflow boundaries were the triggering mechanisms for storms. Some of the storms produced large hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A lingering warm front as well as remnant outflow boundaries were the triggering mechanisms for storms. Some of the storms produced large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 1:03 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, May 14, 1:03 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
203 PM CDT Sun May 14 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 158 PM CDT Sun May 14 2023

Another active day of thunderstorms is expected across the region,
with convective initiation already well underway across parts of
southern, western, and central Missouri as of 12:30PM. Much like
yesterday, the environment today remains unstable and weakly capped,
with upwards of 1500 to 2000 J/kg of MLCAPE already in place, and
this number is likely to grow to between 2000 and 2500 J/kg as
heating continues this afternoon. Meanwhile, mesoanalysis indicates
that while there is ample instability and steep low-level lapse
rates, mid-level lapse rates are rather marginal (5-6 C/km). Not
only this, but wind shear continues to be only barely sufficient for
updraft organization, with a slight reduction in effective bulk
shear (20-25kt) from yesterday.

As a result, convective modes are likely to be a mix of pulse type
storms and clusters, with a few clusters potentially growing upscale
into one or more bowing segments. With these storms, damaging wind
gusts appear to be the primary hazard, with at least some potential
for large hail as well. We also couldn't rule out the potential for
a tornado or two, but very weak low level flow will make
tornadogenesis difficult to achieve. Still, there are several
lingering surface boundaries in the area, including a stalled warm
front draped across northern Missouri and west-central Illinois,
and the right storm motion and boundary orientation could provide
just enough of a boost for a brief tornado. Overall though, this
probability is low.

While there is some uncertainty regarding how many storms will
actually become severe, there will likely be numerous thunderstorms
that develop throughout the area this afternoon and early evening.
In addition to the potential for thunderstorm winds and hail, storms
today are likely to feature heavy rain rates and will be moving
rather slowly, introducing the potential for localized flash
flooding. This would be most likely in urban areas, including
Columbia, Jefferson City, and the St. Louis metro area if a stronger
and more persistent storm moves directly overhead.

Storms are expected to gradually sink southeastward throughout the
late afternoon and early evening, and coverage is expected to
diminish after roughly 8 PM. However, lingering showers may persist
through the night in some areas, particularly across northeast and
central Missouri where isentropic lift persists ahead of another
approaching shortwave.

Meanwhile, a slow moving cold front will sink south through the
night, and by Monday morning this front is expected to stall
somewhere across southern Missouri. This will usher in a cooler
airmass and also likely a shield of low clouds that may persist for
much of the day. As a result temperatures will be noticeably cooler
in areas north of the boundary. In fact, some areas across northern
Missouri and west-central Illinois may struggle to each 60 degrees,
with below normal temperatures now expected along the I-70 corridor
as well. Precipitation chances are also expected to be generally low
for much of the area, although this will not be universal
everywhere. Showers and perhaps a few thunderstorms may linger
across northern Missouri through the morning, and additional showers
and thunderstorms are likely to develop near the stalled frontal
boundary across southern Missouri and southwest Illinois during the
afternoon and evening. The latter activity will have at least some
potential to become strong or severe, particularly across the
Ozarks.

Overnight Monday and into Tuesday Morning, a subtle shortwave is
expected to move eastward through the area, bringing one last round
of showers into the area. While timing and track uncertainties
remain, confidence is increasing regarding the potential for
widespread rain along and south of I-70 during this timeframe, with
the potential for a few thunderstorms as well. Rain is expected to
gradually diminish late in the day Tuesday, and temperatures are
expected to remain below normal through the day thanks to persistent
cloud cover and rain.

BRC

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 158 PM CDT Sun May 14 2023

By late Tuesday, the last of the lingering showers are expected to
exit the area to the east, and relatively dry northwest flow aloft
will become established across the region. As a result,
precipitation chances Wednesday and Thursday are expected to be
quite low, with only a smattering of ensemble members suggesting the
possibility for isolated showers. Meanwhile, temperatures Wednesday
afternoon are expected to climb to near normal, and gradually warm
to slightly above normal by Thursday as southerly low level flow
resumes. All in all, the midweek period is likely to feature
generally pleasant weather conditions in most areas.

Forecast certainty decreases Friday as a cold front is set to move
through the area. While confidence is high that this front will
materialize, there is much less confidence regarding the potential
for it to produce precipitation. While some deterministic guidance
(more specifically the operational GFS) suggests at least some
potential for widespread rain, this is not reflected in ensemble
guidance which is much more pessimistic regarding the potential for
rain. This is likely due to the poor quality of northward moisture
return ahead of the front, which may be restricted by a
persistent southern stream trough across the northern Gulf. In any
case, precipitation chances will remain near ensemble means in
the late- week timeframe, which is only around 20 to 30%.

Otherwise, the main impact the cold front is likely to have is to
reduce temperatures slightly, with a return to near or even slightly
below normal temperatures likely over the weekend.

BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Morning)
Issued at 158 PM CDT Sun May 14 2023

WHile VFR conditions have finally developed at most terminals
early this afternoon, this may be short-lived as an active 30
hours of weather is expected for this TAF period. Scattered
thunderstorms have already developed in the vicinity of COU and
JEF early this afternoon, and storms are expected to gradually
increase in coverage through the remainder of the afternoon and
evening. All terminals may be impacted by thunderstorms this
afternoon and evening, with COU/JEF/UIN expected to see storms a
few hours earlier than St. Louis area terminals. The strongest
storms will be capable of strong wind gusts and hail, along with
heavy rain and lowered visibility and ceilings.

Storms will diminish in coverage later in the evening, and a few
showers may linger at COU/JEF through the night. Meanwhile, a cold
front will sink into the area overnight, and low clouds will
follow. by Monday morning, widespread MVFR ceilings are likely,
with IFR conditions possible as well. Patchy fog will also be
possible in some areas tomorrow morning. Low clouds may persist
for much of the day tomorrow.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 1:16 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
216 PM CDT Sun May 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
216 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this afternoon and early evening. A few of
these storms may be strong to severe until 8PM with large hail and
damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday and Monday night across
portions of the area.

Another chance of thunderstorms exists across the area Thursday into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

19

In the hours before

Local storm report, May 14, 3:05 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 WSW NEW FLORENCE      38.90N 91.46W
05/14/2023  E0.70 INCH       MONTGOMERY         MO   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

MRM
Local storm report, May 14, 3:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     NEW FLORENCE            38.91N 91.45W
05/14/2023                   MONTGOMERY         MO   PUBLIC

            BROKEN POWER POLES AND SHINGLES OFF OF
            HOUSES. TIME ESTIMATE FROM RADAR.

&&

MMG

The radar

The St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Clair

When
May 14, 3:52 PM CST
Where
St. Clair County, 4 mi SSW of Shiloh
Measured
1 in hail
Reported by
Social Media
Coordinates
38.496, -89.928

Hail, Montgomery

When
May 14, 4:15 PM CST to 4:20 PM CST
Where
Montgomery County, 3.08 mi ENE of Waggoner Huntman Arp to 3.77 mi E of Waggoner Huntman Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -89.569

Thunderstorm Wind, St. Clair

When
May 14, 4:16 PM CST to 4:20 PM CST
Where
St. Clair County, 0.75 mi W of Wilderman to 1.85 mi W of Mascoutah
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.469, -89.944

Thunderstorm winds split a large tree near it's base about 3 miles north northwest of Freeburg. It was leaning on a house causing moderate damage. About a mile west of Mascoutah, numerous large tree limbs were blown down.

Hail, St. Clair

When
May 14, 4:25 PM CST to 4:26 PM CST
Where
St. Clair County, 1.01 mi W of Freeburg to 0.55 mi SW of Freeburg
Measured
1.5 in hail
Reported by
Public
Coordinates
38.430, -89.919

Hail, Montgomery

When
May 14, 4:30 PM CST
Where
Montgomery County, Nokomis
Measured
1 in hail
Reported by
Social Media
Coordinates
39.300, -89.280

Hail, Madison

When
May 14, 6:05 PM CST
Where
Madison County, 2.46 mi WNW of De Camp
Measured
1 in hail
Reported by
Public
Coordinates
38.983, -89.863

Hail, Montgomery

When
May 14, 6:10 PM CST to 6:28 PM CST
Where
Montgomery County, 1.24 mi NE of White Oak to 4.28 mi SSE of White Oak
Measured
1.75 in hail
Reported by
Public
Coordinates
39.511, -89.551

Hail, Fayette

When
May 14, 6:11 PM CST
Where
Fayette County, 1.27 mi SSE of St Paul
Measured
1.25 in hail
Reported by
Public
Coordinates
38.834, -88.939

Hail, Montgomery

When
May 14, 6:40 PM CST
Where
Montgomery County, Litchfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -89.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105742, 1105746, 1105752, 1105754, 1105757, 1105760, 1105765, 1105766, 1105767.